Indiana, 2005

Flash Flood in Indiana, January 15, 2005

January 15, 2005 · NWS IND · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 15, 2:10 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 15, 2:10 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST SAT JAN 15 2005

.DISCUSSION...SNOW IS GOING TO SPREAD ACROSS THE FORECAST AREA
TONIGHT.

HIGH PRESSURE WAS OVER THE PLAINS STATES THIS AFTERNOON. A BROAD
UPPER TROUGH WERE OVER THE GREAT LAKES AND OHIO VALLEY. A SHORT WAVE
TROUGH WAS MOVING TOWARD THE UPPER MISSISSIPPI VALLEY FROM CANADA.
SKIES OVER THE AREA WERE MOSTLY CLEAR...BUT CLOUDS WERE JUST TO THE
WEST.

THE MORNINGS ANALYSIS HAD A BAROCLINIC ZONE FROM THE PLAINS THROUGH
INDIANA. MODELS DROP THE UPPER SHORT WAVE TROUGH RAPIDLY SOUTH THIS
AFTERNOON...APPROACHING INDIANA THIS EVENING. MODELS HAVE GOOD Q
VECTOR CONVERGENCE AND SOME FRONTOGENSIS OVER THE AREA TONIGHT.
MOISTURE SOMEWHAT LIMITED...BUT COLD AIR SHOULD LEAD TO HIGHER SNOW
TO WATER RATIOS. HAVE 1 TO 3 INCHES OVER THE FORECAST AREA...MOST
ALONG I-70. THE UPPER TROUGH IS FORECAST TO PASS IN THE MORNING AND
SNOW SHOULD DIMINISH LATE TONIGHT IN THE WEST AND EARLY SUNDAY IN
THE EAST PART OF THE AREA.

THE HIGH PRESSURE WILL SLIP PAST MONDAY NIGHT. AN APPROACHING
CLIPPER MAY BRING SOME LIGHT SNOW TUESDAY NIGHT. ANOTHER CLIPPER MAY
BRING SNOW FRIDAY NIGHT AND SATURDAY.

CLOUDS TONIGHT WILL LIMIT TEMPERATURE DROP JUST LIKE LAST NIGHT.
WILL STAY NEAR WARMER MET NUMBERS. SNOW ON THE GROUND...MOSTLY CLEAR
SKIES AND LIGHT WINDS SHOULD MAKE SUNDAY NIGHT AND MONDAY NIGHT
COLDER THAN GUIDANCE. NEAR NCEP TEMPERATURES REST OF THE WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
.IN...FLOOD WATCH FOR VIGO COUNTY THRU MON.

&&

DS
Hazardous weather outlook, Jan 15, 3:15 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST SAT JAN 15 2005

INZ021-028>031-035>049-051>057-060>065-067>072-161100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
315 PM EST SAT JAN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

FLOOD WARNINGS CONTINUE PARTS OF THE WABASH RIVER AND WHITE RIVER.
MAJOR FLOODING WILL OCCUR FROM MONTEZUMA TO HUTSONVILLE. A FLOOD
WATCH FOR FLASH FLOODING IS IN EFFECT OVER SOUTHWEST VIGO COUNTY
WERE LEVEES MAY FAIL. FLOODING WILL ALSO CONTINUE ALONG THE EAST
FORK OF THE WHITE RIVER.

SNOW OF 1 TO 3 INCHES WILL FALL OVER CENTRAL INDIANA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

FLOOD WARNINGS WILL CONTINUE ALONG PARTS OF THE WABASH AND WHITE
RIVERS...ESPECIALLY THE WABASH. A FLOOD WATCH FOR FLASH FLOODING
WILL CONTINUE SUNDAY AND MONDAY OVER SOUTHWEST VIGO COUNTY WERE
LEVEES MAY FAIL. RIVER FLOODING WILL DIMINISH ALONG THE EAST FORK OF
THE WHITE RIVER.

SNOW WILL DIMINISH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT FLOODING...ESPECIALLY LEVEE
BREAKS. ALSO...PLEASE REPORT SNOW AMOUNTS TONIGHT AND SUNDAY
MORNING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

DS

In the hours before

Local storm report, Jan 15, 2:24 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EST SAT JAN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            1 W CLINTON             39.66N 87.42W
01/15/2005                   VERMILLION         IN   EMERGENCY MNGR

            PRELIMINARY ESTIMATES OF 500 TO 1000 PEOPLE EVACUATED DUE
            TO FLOODING.

&&

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vigo

When
January 15, 6:30 PM EST to 10:00 PM EST
Where
Vigo County, Terre Haute
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -87.400

A levee was topped along the Wabash River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434419.